EiR Blog

A Blog For Those Affected By Environmental And Invisible Illnesses Written By Fellow Survivors

  • Home
    Home This is where you can find all the blog posts throughout the site.
  • Categories
    Categories Displays a list of categories from this blog.
  • Tags
    Tags Displays a list of tags that have been used in the blog.
  • Bloggers
    Bloggers Search for your favorite blogger from this site.
  • Login
    Login Login form
24
Feb

What Causes Tinnitus?

Posted by Posted on in EirBlog
  • Font size: Larger Smaller
  • Hits: 212
  • 0 Comments
  • Print

 

 

Tinnitus, commonly referred to as ringing in your ears, is a common audiology problem that affects approximately 15-20% of people. The Mayo Clinic explains this is not a condition on its own but is a symptom of something else going on in the body.

 

To understand tinnitus, it is good to understand the full range of symptoms. This is not just a ringing sound with no apparent source. Rather, it can be a ringing, buzzing, roaring, hissing, clicking or humming sound. It can be high pitched or a low tone. The key is that it is not associated with something in the environment generating the noise.

 

There are two types of tinnitus, subjective and objective. Only the person suffering from the condition can hear subjective tinnitus. This is the most common form. Objective means the audiologist or doctor of audiology is able to hear the sound during an exam. Finally, keep in mind that it may affect either both ears or just one. What you experience will depend on the underlying cause.

The Many Causes of Tinnitus

 

Being tinnitus is a symptom of something else going on, what are the possible root causes? There is a litany of possibilities, from simple environmental factors to more advanced medical conditions. Here is some of what we know.

Environmental Causes

 

Acute loud noises, like a crash, an explosion or even a loud concert can lead to acute tinnitus. This usually lasts only a short time, and rarely recurs without exposure to another environment influence. Sudden changes in barometric pressure, including those caused by severe weather or rapid changes in elevation like during a flight, can also lead to acute cases.

Hearing Loss

 

Hearing loss can lead to this phantom sound in your ears. This can be hearing loss due to exposure to loud sounds like heavy machinery. Listening to loud music on a headset for long periods can also damage your hearing. The Mayo Clinic suggests that some hearing loss is normal for those over 60 years old as well. Regardless of the cause of hearing loss, tinnitus can be a byproduct.

Structural Auditory Problems

 

These problems can be as simple as earwax, which inhibits not only the flow of soundwaves to the ear canal but also proper airflow out of the ear. Changes to the ear bone, usually a thickening of the bone, can also lead to this. Abnormal bone growth typically causes this thickening. Finally, problems with the Eustachian tube can be to blame. This tube regulates the pressure in your middle ear to that of the air outside the body. The dysfunction of this tube leads to unbalanced pressure and phantom sounds.

Some Medical Conditions

 

A number of medical conditions lead to these phantom sounds. According to WebMD and the American Tinnitus Association, these conditions can include:

  • Ear and sinus infections
  • TMJ, also known as lockjaw
  • Meniere’s Disease
  • Acoustic Neuroma, a noncancerous tumor on the cranial nerve running from the brain to your inner ear
  • Tumors in the head or neck
  • Cardiovascular diseases like hypertension, atherosclerosis, turbulent blood flow and capillary malformation
  • Closed head injuries
  • Trauma or injuries to the neck
  • Diabetes
  • Hypothyroidism and hyperthyroidism
  • Anemia
  • Fibromyalgia
  • Lyme disease
  • Dental infections
  • Depression
  • Anxiety

Medications

 

According to Harvard Medical School, some medications can cause and worsen tinnitus. The medications can be both over the counter or prescriptive and include:

  • Aspirin
  • Ibuprofen and other NSAIDs
  • Some antibiotics like ciprofloxacin, doxycycline, gentamicin, erythromycin, tetracycline, tobramycin, and vancomycin
  • Antimalarial drugs
  • Some anticonvulsants including carbamazepine and valproic acid
  • Some cancer drugs like cisplatin and vincristine
  • Intravenous loop diuretics like bumetanide, furosemide, and torsemide
  • Tricyclic antidepressants like amitriptyline, clomipramine, and imipramine

 

Consult with your physician before discontinuing the use of any medications prescribed for you. Inform them if you think something you are taking is causing tinnitus.

What You Can Do to Manage Tinnitus

 

The first thing to do if you are experiencing tinnitus symptoms is to seek the advice of a qualified medical professional, like a board-certified audiologist. This person will help you identify the underlying cause. In the meantime, look at what may have changed preceding your symptoms. Did you recently start a new medication, or have had extended use of an over the counter medication?

 

Sometimes making a small change in one of these areas will alleviate your symptoms. If not, keep a journal of when you experience the phantom sounds, and what you were doing when they started. This can be extremely helpful for your doctor to help identify what is happening. Seek medical attention immediately if you experience symptoms strong enough to debilitate you. This can be signs of something more serious requiring emergency intervention.

 

Remember, your body gives you signs when something is wrong. Tinnitus is one of those signs and you should not ignore it. Work to find the underlying cause and treat it so you can continue enjoying life.

Rate this blog entry:
0

 

 

  • No comments found

Leave your comments

Post comment as a guest

0 Character restriction
Your text should be more than 25 characters
Your comments are subjected to administrator's moderation.
terms and condition.